Hepatitis-associated aplastic anemia is a variant of aplastic
anemia in which aplastic anemia follows an acute attack of
hepatitis. The aplastic anemia, however, is often fatal if
untreated. To characterize the illness, investigate the role of
hepatitis viruses, and assess the response to immunosuppressive
treatment, we studied patients with the syndrome who were referred
to the National Institutes of Health (NIH).
Standard hematologic and biochemical tests and measurements of bone
marrow cellularity were used to monitor the patients' response to
treatment. Serum was assayed for antibodies and antigens related to
hepatitis A, B, and C viruses and for the RNA of hepatitis C and GB
virus C by the polymerase chain reaction. All patients were treated
with antithymocyte globulin and cyclosporine.
Ten patients with hepatitis-associated aplastic anemia were
referred to the NIH between 1990 and 1996; all had the typical
features of this syndrome. There was evidence of activated CD8 T
lymphocytes in the blood. Serologic tests for hepatitis A, B, and C
viruses were negative; RNA of hepatitis C virus was undetectable in
all patients, but RNA of GB virus C was detected in three patients.
Seven of the patients responded to intensive immunosuppressive
treatment; the three who did not respond all died within one year
of treatment, two from complications of stem-cell or marrow
The hepatitis of the hepatitis-associated aplastic anemia does not
appear to be caused by any of the known hepatitis viruses. We
recommend immunosuppressive treatment for patients who do not have
an HLA-matched related donor available for bone marrow
transplantation. Several features of the syndrome suggest that it
is mediated by immunopathologic mechanisms. (N Engl J Med
Source Information: From the Hematology
Branch, National Heart, Lung, and Blood Institute, Bethesda, Md.
Address reprint requests to Dr. Brown at Bldg. 10, Rm. 7C218,
National Institutes of Health, 9000 Rockville Pike, Bethesda, MD
Author: Kevin E. Brown, John Tisdale, A. John Barrett, Cynthia E.
Dunbar, Neal S. Young
Source: New England Journal of Medicine, April 10, 1997 -- Volume
336, Number 15